Alert archive / Florida / Tornado Warnings in 2022

Tornado Warning 19, NWS Melbourne, FL

September 27, 2022Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this tornado warning at Sep 27, 2022, 11:18 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2022, 11:18 PM EDT (03:18 UTC)
Expired
Sep 27, 2022, 11:45 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 108 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 4:45 PM EDTTornado WatchSPC12 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 3.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2022-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2022-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WFUS52 KMLB 280318
TORMLB
FLC085-111-280345-
/O.NEW.KMLB.TO.W.0019.220928T0318Z-220928T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Melbourne FL
1118 PM EDT Tue Sep 27 2022

The National Weather Service in Melbourne has issued a

* Tornado Warning for...
  Southeastern St. Lucie County in east central Florida...
  Northeastern Martin County in east central Florida...

* Until 1145 PM EDT.
    
* At 1118 PM EDT, a severe thunderstorm capable of producing a
  tornado was located over Witham Field, or over Port Salerno, moving
  northwest at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Stuart, Sewall's Point and Witham Field around 1120 PM EDT.
  Palm City, Jensen Beach and North River Shores around 1130 PM EDT.
  Port Saint Lucie, Walton and Port Saint Lucie River Park around 
  1140 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Hutchinson Island South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2715 8013 2710 8020 2730 8042 2740 8026
TIME...MOT...LOC 0318Z 142DEG 25KT 2717 8022 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Kelly
2 follow-up statements
394 
WWUS52 KMLB 280328
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
1128 PM EDT Tue Sep 27 2022

FLC085-111-280345-
/O.CON.KMLB.TO.W.0019.000000T0000Z-220928T0345Z/
St. Lucie FL-Martin FL-
1128 PM EDT Tue Sep 27 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
SOUTHEASTERN ST. LUCIE AND NORTHEASTERN MARTIN COUNTIES...
    
At 1128 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Jensen Beach, moving northwest at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Nettles Island around 1130 PM EDT.
  Port Saint Lucie, Walton and Port Saint Lucie River Park around 
  1140 PM EDT.
  White City, Saint Lucie West and Indian River Estates around 1150 
  PM EDT.

Other locations impacted by this tornadic thunderstorm include
Hutchinson Island South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2718 8024 2730 8042 2740 8026 2721 8016
TIME...MOT...LOC 0328Z 144DEG 25KT 2723 8025 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Kelly
735 
WWUS52 KMLB 280343
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
1143 PM EDT Tue Sep 27 2022

FLC085-111-280353-
/O.EXP.KMLB.TO.W.0019.000000T0000Z-220928T0345Z/
St. Lucie FL-Martin FL-
1143 PM EDT Tue Sep 27 2022

...THE TORNADO WARNING FOR SOUTHEASTERN ST. LUCIE AND NORTHEASTERN
MARTIN COUNTIES WILL EXPIRE AT 1145 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 500 AM EDT for east central
Florida.

LAT...LON 2718 8024 2730 8042 2740 8026 2721 8016
TIME...MOT...LOC 0343Z 142DEG 25KT 2730 8031 

$$

Kelly

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Sep 27, 9:14 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 27, 9:14 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
914 PM EDT Tue Sep 27 2022

...New UPDATE, MARINE, AVIATION...

.UPDATE...
Issued at 829 PM EDT Tue Sep 27 2022

Widespread light to moderate rainfall spreading northward through
the local area as of 830pm, as Major Hurricane Ian approaches
southwest Florida. This morning's Hurricane Watches for interior
counties were upgraded at the 5pm advisory to Hurricane Warnings.
Tropical Storm Warnings remain in effect for the coastal counties
and the Atlantic waters. A Flood Watch remains in effect.

Expect to see an increasing number and intensity of outer bands
from south to north overnight tonight. A few of these bands could
begin to produce tropical storm force gusts towards day break.
Locally heavy rainfall will also be a risk tonight, which will
only grow through the next few days. Street flooding can be hard
to see during the day but is impossible to see at night. NEVER
drive through a flooded roadway. A Tornado Watch is in effect for
the Treasure Coast and Okeechobee Counties. Residents and visitors
should have multiple ways to receive warnings tonight. Make sure
to have something that will wake you up if a warning is issued!

Outside of bands, winds will begin to increase tonight as
Hurricane Ian moves further north, with winds reaching 15-20mph
and higher gusts across the area by sunrise. Precipitation and
cloud cover will keep overnight lows in the low to mid-70s.

&&

.MARINE...
Issued at 829 PM EDT Tue Sep 27 2022

Rainbands associated with approaching Hurricane Ian will increase
in coverage and intensity tonight from south to north across the
area. Tropical storm force wind gusts in squalls will be possible
by daybreak. Conditions will then deteriorate tomorrow morning
through the remainder of the week, with Tropical Storm conditions
expected across all of the local Atlantic zones. Tropical Storm
Warnings remain in effect.

&&

.AVIATION...
(00Z TAFS)
Issued at 829 PM EDT Tue Sep 27 2022

"Calm before the storm" is the best way to describe conditions
tonight. Some SHRA through tomorrow morning with winds primarily out
of the E-NE at 8-12 kt, with a few gusts to around 20kt possible
at TAF sites through sunrise. TEMPOs early along the Treasure
Coast as bands from Ian begin to move into the area, leading to
some early TSRA and reduced CIGs/VIS. Wednesday, MVFR/IFR
conditions expected as Hurricane Ian approaches the FL peninsula.
SHRA Wednesday morning with TEMPOs 11-15Z for TSRA and reduced
CIGs/VIS. TSRA in the afternoon as conditions further deteriorate.
Winds E-NE at 10-20 kt with gusts up to 45 kt possible.

&&

.HYDROLOGY...
Issued at 829 PM EDT Tue Sep 27 2022

Significant rainfall is expected to spread across the area over the
next 24 to 48 hours as Hurricane Ian moves closer to the Florida
peninsula. Latest guidance suggests a range of 10-15" with isolated
amounts greater than 18" occurring over northern portions of east
central FL (areas north of Kissimmee/Melbourne), with southern
locations receiving 6-8" with isolated totals in excess of 12". A
Flood Watch remains in effect for all of east central Florida.

This amount of rainfall will cause major flooding for portions of
the area, especially for locations that have already received high
rainfall amounts over the past 7 days. Creeks and rivers that are
already approaching bankfull will overflow, leading to substantial
flooding. Urban locations and low lying areas are especially
susceptible, with inundation of major roadways and flooding of
structures possible.

Levels along the Saint Johns River will continue to rise, with Astor
forecast to rise above Moderate Flood Stage and above Lake Harney
reaching Minor Flood Stage. It is important to note that higher
rainfall totals could cause more substantial rises on the river,
with flooding similar to Irma in 2017 a possibility. More "flashy"
basins, including the Little Wekiva River and Shingle Creek are also
greatly impacted by these high rainfall totals, and could quickly
rise well into Moderate Flood Stage in a short window of time.

Interests along the river should prepare for major flooding and
continue to monitor the latest forecasts for Hurricane Ian.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  82  74  83 /  90 100 100 100
MCO  75  82  76  82 /  90 100 100  90
MLB  75  85  77  86 / 100 100 100  90
VRB  75  87  77  87 / 100 100  90  80
LEE  73  77  72  78 /  80  90  90  90
SFB  73  80  74  79 /  90 100 100  90
ORL  75  80  76  82 /  90 100 100  90
FPR  75  86  75  87 / 100 100  90  80

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ041-141-154-159-164-247-254-259-
     264-347-447-547-647-747.

     Tornado Watch until 5 AM EDT Wednesday for FLZ058-154-159-164-
     254-259-264.

     Flood Watch through late Thursday night for FLZ041-044>046-053-
     058-141-144-154-159-164-247-254-259-264-347-447-547-647-747.

     Hurricane Warning for FLZ044>046-053-058-144.

AM...Tropical Storm Warning for AMZ550-552-555-570-572-575.

     Tornado Watch until 5 AM EDT Wednesday for AMZ555-575.

&&

Leahy/Kelly/Law/Tollefsen/Fehling
Hazardous weather outlook, Sep 27, 6:29 PM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
629 PM EDT Tue Sep 27 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-281030-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
629 PM EDT Tue Sep 27 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

Please see the Hurricane Ian Local Statement for expected threats
and impacts to east central Florida. The Hurricane Threats and
Impacts Graphics can be found at weather.gov/mlb/hti

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Major Hurricane Ian, is forecast to maintain major hurricane
status as it moves across the southern GOMEX and moves closer to
the Florida peninsula Wednesday. While there still could be
shifts in the track, expect increasing coverage of showers and
gusty squalls with heavy rain, along with a risk of tornadoes
through mid to late week.

Residents and visitors should closely monitor the latest forecasts
for Ian, and have their preparations complete and their hurricane
kits ready.

Seas and surf will become dangerous at the central Florida beaches
and adjacent Atlantic waters from early Wednesday through at least
Thursday night. A Moderate risk of life-threatening rip currents
is expected to continue through Wednesday.

Conditions are expected to improve by the weekend, with drier
conditions developing.

.SPOTTER INFORMATION STATEMENT...
Spotters should closely monitor weather conditions and activate
as weather approaches.

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 10:24 PM EDTTornado WarningMLBMartin36 min
Sep 28, 7:34 AM EDTAreal Flood WarningMLBMartin, Saint Lucie116 min
Sep 28, 8:07 AM EDTTornado WarningMLBIndian River, Osceola23 min
Sep 28, 8:16 AM EDTTornado WarningMLBIndian River29 min
Sep 28, 8:48 AM EDTAreal Flood WarningMLBBrevard, Indian River117 min
Sep 28, 12:50 PM EDTAreal Flood WarningMLBBrevard, Orange, Osceola, Volusia3 hr
Sep 28, 12:53 PM EDTTornado WarningMLBOkeechobee22 min
Sep 28, 2:00 PM EDTTornado WarningMLBBrevard, Indian River30 min
Sep 28, 2:32 PM EDTTornado WarningMLBBrevard, Osceola28 min
Sep 28, 2:53 PM EDTTornado WarningMLBOsceola20 min
Sep 28, 4:22 PM EDTAreal Flood WarningMLBBrevard, Lake, Orange, Osceola, Seminole, Volusia4 hr
Sep 28, 7:59 PM EDTAreal Flood WarningMLBBrevard, Lake, Orange, Osceola, Seminole, Volusia4 hr

Nearby

Tornado Warnings in Florida, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.